Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
132 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes dizziness and nausea in an elderly person?

Answered by
Dr.
Dr. Shuba Hariprasad

General & Family Physician

Practicing since :2002

Answered : 1087 Questions

default
Posted on Fri, 18 Aug 2017 in Hypertension and Heart Disease
Question: Dr., I am 60 yoa and had an acute MI 1/20/17; now have a stent in. About a month past (2nd follow-up), my Cardio took me off my BP meds because I was consistently reading in the low-upper middle 90s systolic, my HR resting is steadily consistent in the low 60s. I have 2-3 readings/week of BP from low 120s-mid 140s but, otherwise, it's pretty steady in the 100-teens. Today, I experienced what I believe was a hypoglycemic episode - I used to experience them occasionally when I was in my 20s & 30s and should say that I frequently don't eat much during the day- not dieting, just tend not to eat according to the clock, only when I'm hungry. I experienced all my "classic" signs of a hypoglycemic event, immediate sweats, shaky feeling but, I should note that the day of my MI I experienced the same "symptoms" but along with weakness, dizziness, nausea and achy head-none of which happened today. I had no juice so I grabbed a bar of string cheese, some dried tart cherries, and a spoon of honey and felt fine almost immediately. I did eat right after, too. I took my BP 10 mins after the event and it read 144/74, HR 68. Is this something I need to worry about or, as I'm thinking, just an isolated incident brought about because I didn't eat all day?
doctor
Answered by Dr. Shuba Hariprasad 2 hours later
Brief Answer:
Please see your cardiologist and physician right away

Detailed Answer:
Hello,
Thank you for your query.
I'm Dr. Shuba Hariprasad and will be answering your query today.

Yes, it could be a hypoglycemic episode but it could also be related to the heart.

Would you clarify a few things for me, please?
*do you have any other medical issues or take any medications?
*do you smoke or consume alcohol?
*any family history of heart disease, hypertension, high cholesterol

You are probably on beta blockers, among other medications. This can mask the initial signs of hypoglycemia and can prevent your heart from responding adequately to the stress on your body in such situations.

I recommend :
-a physician consult right away
-a consult with your cardiologist to check for any new cardiac events.
-electrocardiogram and echocardiogram
-blood tests (hemoglobin, hematocrit levels, HBA1C, Creatinine, cardiac enzymes)

Based on this we can find out what is going on.

In the meantime :
-please eat before you get hungry. Once you are hungry, your body is already deprived of energy and this has a negative effect on your cardiovascular, nervous and metabolic systems.
-have smaller but frequent meals to keep your energy going on steadily.

If you develop any of these symptoms again or you have chest /upper abdominal discomfort, unexplained sweating, breathing difficulty, visit the ER right away.

As you felt better after eating, it could have been hypoglycemia. However, from what you ate, I would expect, it would have been slightly longer for you to feel better.
I'd like to advise caution and suggest that you see your doctors asap to make sure all is well.

Hope I've helped. Please let me know if there is anything else I can help you with.
Warm regards,
Dr. Shuba Hariprasad
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Medical Topics

Recent questions on  Upper abdominal discomfort

doctor1 MD

Thanks for taking my question. I am 71 y.o. male and have been fighting alcohol addiction for the past 6 years, although I have casually drank for...

doctor1 MD

Frequent belching, feeling of hunger, upper abdominal discomfort , flactuence. Is there an over the counter Med that will control?

doctor1 MD

iam 37yrs male my medical parameters normal ,yesterday i am feeling some upper abdominal discomfort, nausea ,some digginess,for 4hrs then digginess...

doctor1 MD

Hi, I ve been experiencing discomfort in my upper abdomen especially when I take a deeper breath. I already suffer from gall bladder problems but...